Maryland, 2025

Hail in Maryland, May 31, 2025

May 31, 2025 · NWS AKQ · 3 events in 2 counties and zones

A broad trough and cold front over the Mid-Atlantic led to the development of strong to severe thunderstorms across the lower Maryland Eastern Shore on the afternoon of May 31. These storms mainly produced large hail, although a few sub-severe wind gusts were also reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A broad trough and cold front over the Mid-Atlantic led to the development of strong to severe thunderstorms across the lower Maryland Eastern Shore on the afternoon of May 31. These storms mainly produced large hail, although a few sub-severe wind gusts were also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 31, 12:29 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, May 31, 12:29 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
129 PM EDT Sat May 31 2025

.SYNOPSIS...
A secondary cold front crosses the area this afternoon into this
evening, bringing scattered showers and storms. A few showers are
possible across southeast Virginia and northeast North Carolina
Sunday afternoon into Sunday evening. Otherwise, high pressure
builds into the area early next week, allowing for dry weather to
return through mid-week. A warmup is expected by the middle of next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1050 AM EDT Saturday...

Key Messages:

- Breezy today with westerly winds gusting to 25-30 mph through
  the afternoon.

- Scattered showers and storms develop this afternoon. A few
  storms may be strong to severe with hail and damaging winds
  possible.

~986mb low pressure is situated over New England late this
morning. A vigorous upper-level trough remains over the eastern
CONUS, with some shortwave-induced altocumulus over central and
eastern portions of the area. Another shortwave will be
responsible for initiating additional showers and storms later
this afternoon. There is also some high altitude smoke noted on
visible satellite, creating a hazy sky. Expect any smoke to
gradually move S and E of the area through the day. Earlier
winds have diminished some, but should remain breezy to 20-30
mph through the afternoon across the entire CWA.

The anomalously strong trough continues to strengthen across
the Eastern CONUS today. The area of low pressure also deepens
further to the lower 980s mb as it occludes over northern New
England this afternoon/evening. Meanwhile, a secondary cold
front (associated with additional shortwave energy from the
parent trough) moves across the area during the afternoon. This
will allow for very cool temps aloft for late May, which
therefore will allow for very steep lapse rates. Mid- level
lapse rates of ~7C (locally ~7.5C) are expected this afternoon.
Even though dew points remain in the 50s this afternoon, the
cool temps aloft will allow for SBCAPE to increase to around
1000 J/kg (locally around 1500 J/kg) across much of the area
(500-1000 J/kg across the NW portions of the area). A strong
gradient in 0-6km shear is expected today with a belt of ~60 kt
of 0-6km shear extending from the OH Valley SE into NC. This
will allow for 40-60 kt of 0-6km shear across the S/SW half of
the area with weaker values of 20-30 kt across NE/N portions of
the area.

Given the steep lapse rates, high LCLs, and low freezing
levels, a favorable setup for at least small hail is expected to
develop. Scattered showers and storms develop during the
afternoon (potentially as early as around noon, but more likely
by 2-4 PM), moving SE with time. Given the favorable hail
setup, stronger showers/storms are likely to have at least small
hail with them. However, if a storm is able to become strong
enough, severe hail is possible (potentially larger than
quarters) given SHIP values >1. Additionally, the lapse rates
only steepen towards the surface which will allow for strong
winds aloft to efficiently mix to the surface. As such, SPC has
the entire area under a MARGINAL (level 1/5) risk for hail and
wind today, but they do at least casually mention some higher
wind probabilities could be warranted with the 1630z/1230 PM
outlook update. Convection quickly tapers off by this evening
with the loss of diurnal instability. Highs today are expected
to range from the mid 70s N to the upper 70s S under partly
cloudy skies. Lows tonight cool into the upper 40s inland and
50s closer to the coast.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 345 AM EDT Saturday...

Key Messages:

- A few isolated showers or storms are possible across far SE VA
  and NE NC late Sunday afternoon into Sunday evening.

- Below normal temperatures are expected Sunday and Monday.

Aloft, a strong upper level trough remains in place across the East
Coast through Mon. At the surface, a stationary front S of the local
area Sun morning potentially lifts N into S portions of the FA Sun
afternoon and evening before dropping back S Sun night. Cool high
pressure builds in behind the front with mainly dry weather
expected. Recent model trends have been for the stationary front to
linger close enough to S portions of the FA that a few isolated
showers/storms may develop across SE VA/NE NC Sun afternoon into Sun
evening as another shortwave trough rounds the base of the longwave
trough. However, confidence remains low that convection will make it
as far N as the local area at this time PoPs of 15-30%. Will note
that SPC has a marginal risk for a few isolated severe storms just
to the S of the local area Sun. While severe weather is not expected
over the local area Sun at this time, if the front trends N, this
could change. Any showers/storms move offshore Sun night with dry
weather returning. Temps remain below normal both Sun and Mon with
highs in the mid-upper 70s (locally around 80F SE) both days and
lows in the upper 40s NW to around 60F SE (most in the lower 50s)
Sun night and low-mid 50s for most (upper 50s along the coast) Mon
night.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 345 AM EDT Saturday...

Key Messages:

- Generally dry weather is expected through much of next week.

- A warmup is expected by the middle of the week.

- An unsettled pattern returns by Friday.

Aloft, an upper level trough slides offshore Tue with a ridge moving
into the East Coast from mid to late week. The EURO/EPS has trended
towards the GFS/GEFS in showing a more progressive pattern as
opposed to a cutoff low lingering near the coast early next week. As
such, confidence has increased in a significant warmup beginning Tue
and continuing through the remainder of the week. Highs increase
from the mid 80s Tue to the upper 80s Wed and around 90F Thu and
Fri. Dry weather is expected with this warmup through Thu night.
Ensembles show signs of a trough approaching by Fri into the
weekend, leading to an unsettled pattern developing. NBM PoPs
increase to 30-40% Fri and 40-50% Sat for scattered,
afternoon/evening showers and storms.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 130 PM EDT Saturday...

SCT-BKN mid-level CU (bases 5-7k ft) has developed this
afternoon at the local terminals, with locally BKN skies at
SBY. Scattered showers and storms are likely to develop this
afternoon with the highest confidence at SBY from 19-22z and
lowest confidence at RIC. Elsewhere (ORF, PHF, ECG), have medium
confidence of showers/storms in the 20-00z timeframe. A TEMPO
captures these potential storms at SBY with PROB30 groups
elsewhere. Hail and strong winds will be possible with any
strong storms, along with reduced VSBY. Winds remain W ~15 kt
with gusts up to 25-30 kt across the terminals through this
afternoon. Winds quickly diminish this evening to 5-10 kt,
eventually becoming light and variable overnight as high
pressure builds in. SKC continues into the first part of Sunday
with generally light W-WSW winds.

Outlook: Mainly dry conditions expected Sunday through
Wednesday. However, can't rule out a few showers in NE NC
Sunday.

&&

.MARINE...
As of 1040 AM EDT Saturday...

- Small Craft Advisories are in effect for the coastal waters N
  of Cape Charles through 1 PM today and the Chesapeake Bay,
  rivers, and Currituck Sound through 4 PM this afternoon.

- Scattered thunderstorms are expected this afternoon, some of which
  could be strong to severe.

A vigorous upper trough is pushing across the Mid-Atlantic region
this morning. At the surface, 986mb low pressure is centered
over New England, with the trailing cold front well offshore.
Winds have dropped off quite a bit compared to earlier this
morning, with W winds generally 15-20 kt with gusts to 25 kt.
Earlier Gale Warnings have been replaced with SCAs for the rest
of this morning and afternoon. The SCA for the srn coastal
waters was also expired as of the 10 AM update with the nrn
coastal waters SCA in effect through 4 PM due to lingering
winds and seas. A WSW wind of 15-20kt with gusts to ~25kt
persists through this aftn for the nearshore waters, primarily
the rivers and Currituck Sound where SCAs have been extended
through 4 PM. Seas/waves subside to 3-4ft/2-3ft by this aftn.
Additional showers/tstms are expected this aftn, and again, some
could be strong to severe.

The wind shifts to NW later this evening into the overnight hours as
a secondary cold front crosses the coast. Marginal SCA conditions
are possible for the Ches. Bay, primarily N of New Point Comfort.
High pressure builds into the region Sunday and into early next
week, before settling offshore through the middle of next week. This
will bring benign marine conditions to the area.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 4 PM EDT this afternoon for
     ANZ630>638.

&&

SYNOPSIS...RMM
NEAR TERM...RMM/SW
SHORT TERM...RMM
LONG TERM...RMM
AVIATION...RMM/SW
MARINE...AJZ/SW
Hazardous weather outlook, May 31, 6:02 AM EST, 8 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
702 AM EDT Sat May 31 2025

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-011115-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
702 AM EDT Sat May 31 2025

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

Breezy westerly winds of 15 to 20 mph with gusts up to 25 to 30 mph
are expected through this afternoon. Additionally, scattered showers
and storms are possible this afternoon. A few storms may be strong
to severe with hail and damaging winds the primary hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, May 31, 12:29 PM EST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Wakefield VA
129 PM EDT Sat May 31 2025

MDZ021-311800-
Dorchester MD-
129 PM EDT Sat May 31 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN DORCHESTER COUNTY
THROUGH 200 PM EDT...

At 128 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Overton to Wye Mills to Oxford. Movement
was east at 40 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Cambridge, Hurlock, Taylors Island, Secretary, Vienna, University Of
Maryland Center For Environmental Studies, East New Market,
Galestown, Church Creek, Brookview, Eldorado, Madison, Hudson,
Lloyds, Woolford, Bucktown, and Linkwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3868 7580 3869 7576 3864 7571 3856 7570
      3849 7582 3843 7582 3849 7633 3851 7621
      3853 7620 3856 7621 3854 7628 3857 7631
      3860 7626 3863 7629 3860 7621 3863 7617
      3859 7616 3857 7603 3868 7593 3870 7583
TIME...MOT...LOC 1728Z 282DEG 32KT 3904 7616 3892 7610 3866 7618

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MM
Special weather statement, May 31, 12:57 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Wakefield VA
157 PM EDT Sat May 31 2025

MDZ021-311830-
Dorchester MD-
157 PM EDT Sat May 31 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN DORCHESTER COUNTY
THROUGH 230 PM EDT...

At 157 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Denton to Secretary to near Cambridge to
near Taylors Island. Movement was east at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cambridge, Hurlock, Secretary, Vienna, University Of Maryland Center
For Environmental Studies, East New Market, Galestown, Church Creek,
Brookview, Eldorado, Madison, Hudson, Lloyds, Woolford, Bucktown, and
Linkwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3868 7580 3869 7576 3864 7571 3856 7570
      3849 7582 3843 7583 3850 7633 3850 7626
      3853 7620 3856 7621 3854 7628 3857 7631
      3860 7626 3863 7629 3860 7621 3863 7617
      3859 7616 3857 7603 3868 7594 3870 7585
TIME...MOT...LOC 1757Z 274DEG 28KT 3888 7578 3859 7595 3853 7607 3853
7638

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MM
Special weather statement, May 31, 1:20 PM EST, 1 hour before
Special Weather Statement
National Weather Service Wakefield VA
220 PM EDT Sat May 31 2025

MDZ021-022-024-311900-
Dorchester MD-Wicomico MD-Inland Worcester MD-
220 PM EDT Sat May 31 2025

...STRONG THUNDERSTORMS WILL IMPACT WICOMICO...NORTHEASTERN WORCESTER
AND DORCHESTER COUNTIES THROUGH 300 PM EDT...

At 220 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sycamore to Sharptown to 6 miles south of
Taylors Island. Movement was east at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Salisbury, Cambridge, Fruitland, Hurlock, Salisbury University,
Delmar, Federalsburg, Hebron, Sharptown, Secretary, Vienna,
Parsonsburg, Pittsville, Willards, East New Market, Mardela Springs,
Galestown, Church Creek, Brookview, and Eldorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3869 7576 3864 7571 3846 7569 3845 7520
      3840 7524 3823 7590 3826 7592 3836 7587
      3835 7590 3823 7597 3831 7602 3832 7596
      3837 7597 3837 7601 3831 7606 3824 7604
      3846 7632 3859 7608 3857 7603 3870 7585
TIME...MOT...LOC 1820Z 286DEG 33KT 3863 7554 3853 7574 3838 7627

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MM
Special weather statement, May 31, 1:48 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Wakefield VA
248 PM EDT Sat May 31 2025

MDZ022-024-025-311915-
Wicomico MD-Maryland Beaches MD-Inland Worcester MD-
248 PM EDT Sat May 31 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN WICOMICO AND
NORTHERN WORCESTER COUNTIES THROUGH 315 PM EDT...

At 248 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cape Henlopen State Park to near Gumboro
to near Fruitland. Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small trees and blow around
         unsecured objects. Wind impacting handling of high profile
         vehicles. Minor hail damage to vegetation is possible.

Locations impacted include...
Ocean City, Fruitland, Salisbury University, Berlin, Snow Hill, Cape
Isle Of Wight, Ocean Pines, Parsonsburg, Newark, Pittsville,
Willards, Bishop, Ocean City Municipality, Longridge, Cedartown,
Chesapeake Heights, Powellville, Mount Wesley, Showell, and Whiton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3830 7505 3814 7512 3810 7518 3827 7561
      3829 7563 3831 7571 3845 7541 3845 7505
TIME...MOT...LOC 1845Z 280DEG 40KT 3887 7509 3849 7530 3833 7567

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MM
Local storm report, May 31, 2:03 PM EST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
303 PM EDT Sat May 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     Hail             1 SSW Hebron            38.41N 75.69W
05/31/2025  M0.50 Inch       Wicomico           MD   Public

&&

AC
Local storm report, May 31, 2:13 PM EST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
313 PM EDT Sat May 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     Hail             1 S Pittsville          38.38N 75.41W
05/31/2025  M0.50 Inch       Wicomico           MD   Public

&&

AC

The radar

The Dover AFB radar (KDOX), 58 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Worcester

When
May 31, 2:20 PM EST
Where
Worcester County, 1.48 mi NNE of Berlin
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
38.340, -75.210

A federal employee reported 1 inch diameter hail near Berlin.

Hail, Somerset

When
May 31, 2:48 PM EST
Where
Somerset County, 0.54 mi E of Crisfield
Measured
1 in hail
Reported by
Public
Coordinates
37.980, -75.840

The public estimated 1 inch diameter hail just east of Crisfield.

Hail, Somerset

When
May 31, 3:00 PM EST
Where
Somerset County, 1.38 mi S of Crisfield Muni Arpt
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
38.000, -75.830

Broadcast media reported 1.5 inch diameter hail in Crisfield.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2025Every state in 2025This day in weather historyWarnings in Maryland, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1266717, 1266719, 1266723.